Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Positivity preserving finite element approximation

Authors: Ricardo H. Nochetto and Lars B. Wahlbin
Journal: Math. Comp. 71 (2002), 1405-1419
MSC (2000): Primary 41A25, 41A36, 65D05, 65N15, 65N30
Published electronically: November 20, 2001
MathSciNet review: 1933037
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider finite element operators defined on ``rough'' functions in a bounded polyhedron $\Omega$ in $\mathbb{R} ^N$. Insisting on preserving positivity in the approximations, we discover an intriguing and basic difference between approximating functions which vanish on the boundary of $\Omega$ and approximating general functions which do not. We give impossibility results for approximation of general functions to more than first order accuracy at extreme points of $\Omega$. We also give impossibility results about invariance of positive operators on finite element functions. This is in striking contrast to the well-studied case without positivity.

References [Enhancements On Off] (What's this?)

  • 1. S.C. Brenner and L.R. Scott, The Mathematical Theory of Finite Element Methods, Springer-Verlag, 1994. MR 95f:65001
  • 2. F. Brezzi and M. Fortin, Mixed and Hybrid Finite Element Methods, Springer-Verlag, 1991. MR 92d:65187
  • 3. Z. Chen and R.H. Nochetto, Residual type a posteriori error estimates for elliptic obstacle problems, Numer. Math. 84 (2000), 527-548. MR 2001c:65134
  • 4. P.G. Ciarlet, Basic Error Estimates for Elliptic Problems, in Handbook of Numerical Analysis, Vol II (Finite Element Methods (Part 1)), P.G. Ciarlet and J.L. Lions eds, North-Holland, 1991, 17-351. CMP 91:14
  • 5. Ph. Clément, Approximation by finite element functions using local regularization, RAIRO Anal. Numer. 9 (1975), 77-84. MR 53:4569
  • 6. S. Hilbert, A mollifier useful for approximations in Sobolev spaces and some applications to approximating solutions of differential equations, Math. Comp. 27 (1973), 81-89. MR 48:10047
  • 7. P.P. Korovkin, Linear Operators and Approximation Theory, Hindustan Publishing Company, Delhi, 1960. MR 27:561
  • 8. G.G. Lorentz, Approximation of Functions, Holt, Rinehart and Winston, New York, 1966. MR 35:4642
  • 9. R. H. Nochetto, K. Siebert, and A. Veeser, Pointwise a posteriori error control of elliptic obstacle problems (to appear).
  • 10. L.R. Scott and S. Zhang, Finite element interpolation of nonsmooth functions satisfying boundary conditions, Math. Comp. 54 (1990), 483-493. MR 90j:65021
  • 11. G. Strang, Approximation in the finite element method, Numer. Math. 19 (1972), 81-98. MR 46:4677
  • 12. R. Verfürth, A Review of A Posteriori Error Estimation and Adaptive Mesh-Refinement Techniques, Wiley-Teubner, 1996.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 41A25, 41A36, 65D05, 65N15, 65N30

Retrieve articles in all journals with MSC (2000): 41A25, 41A36, 65D05, 65N15, 65N30

Additional Information

Ricardo H. Nochetto
Affiliation: Department of Mathematics and Institute for Physical Science and Technology, University of Maryland, College Park, Maryland 20742

Lars B. Wahlbin
Affiliation: Department of Mathematics, Cornell University, Ithaca, New York 14853

Keywords: Positive operators, finite elements, extreme points, second order accuracy
Received by editor(s): November 5, 1999
Received by editor(s) in revised form: November 21, 2000
Published electronically: November 20, 2001
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society